Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 317, NWS North Platte, NE

August 18, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2020, 3:59 AM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 3:59 AM MDT (09:59 UTC)
Expired
Aug 18, 2020, 4:45 AM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KLBF 180959
SVRLBF
NEC031-181045-
/O.NEW.KLBF.SV.W.0317.200818T0959Z-200818T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
459 AM CDT Tue Aug 18 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Cherry County in north central Nebraska...

* Until 545 AM CDT.

* At 458 AM CDT, a severe thunderstorm was located 11 miles south of
  Valentine, moving south at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Valentine National Wildlife Refuge, Big Alkali Lake State Wildlife
  Management Area, Schlagel Creek State Wildlife Management Area and
  Highway 83 crossing Goose Creek.

This includes Highway 83 between mile markers 176 and 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 0958Z 347DEG 35KT 4271 10058 

HAIL...1.50IN
WIND...<50MPH
 
$$

Taylor
2 follow-up statements
868 
WWUS53 KLBF 181017
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
517 AM CDT Tue Aug 18 2020

NEC031-181045-
/O.CON.KLBF.SV.W.0317.000000T0000Z-200818T1045Z/
Cherry NE-
517 AM CDT Tue Aug 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL CHERRY COUNTY...

At 516 AM CDT, a severe thunderstorm was located near Valentine
National Wildlife Refuge, or 20 miles south of Valentine, moving
south at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valentine National Wildlife Refuge, Big Alkali Lake State Wildlife
Management Area, Schlagel Creek State Wildlife Management Area and
Highway 83 crossing Goose Creek.

This includes Highway 83 between mile markers 176 and 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 1016Z 339DEG 26KT 4258 10051 

HAIL...1.25IN
WIND...60MPH
 
$$

Taylor
613 
WWUS53 KLBF 181042
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
542 AM CDT Tue Aug 18 2020

NEC031-181051-
/O.EXP.KLBF.SV.W.0317.000000T0000Z-200818T1045Z/
Cherry NE-
542 AM CDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 545 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail 
and gusty winds are still possible with this thunderstorm.

LAT...LON 4279 10068 4281 10052 4240 10027 4235 10063
TIME...MOT...LOC 1041Z 347DEG 35KT 4234 10044 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:43 AM MDT, 16 minutes earlier.

Area forecast discussion, Aug 18, 3:43 AM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
443 AM CDT Tue Aug 18 2020

.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CDT Tue Aug 18 2020

Isolated thunderstorms are again possible late this afternoon into
this evening across portions of western/southwest Nebraska. A weak
surface trough across far western Nebraska will be the focus for
isolated late afternoon development. Little in the way of large
scale forcing today, so convergence along the boundary will have
to provide the lift for development. Like yesterday expect a few
storms with one or two strong or perhaps a gust reaching near
severe levels. Activity likely to end early this evening as CIN
increases. Later tonight, mid-level WAA is noted as a weak
pertabation approaches within northwest flow aloft. Isolated
showers/thunder could result. Right now have chances confined to
eastern portions of north central Nebraska, but these may have to
be expanded westward some based on new 18/06Z NAM and several HREF
members.

During the day Wednesday there is little focus for convective
development. With that said, there may be some lingering early
morning isolated activity as the above mentioned pertabation moves
southeast across the area. Yet another weak wave moves southeast
across western Nebraska Wednesday night, with a slight chance pop
across portions of western Nebraska.

Continued warm conditions expected, with the area located on the
eastern periphery of a very strong upper level high pressure
system across the western CONUS. Highs both today and Wednesday
will be above normal in the upper 80s east and mid 90s west.

.LONG TERM...(Wednesday night through Monday)
Issued at 332 AM CDT Tue Aug 18 2020

Expansive and strong upper level high pressure will remain
anchored near or just west of the four corners region though this
coming weekend. Models have been hinting that a few waves could
rotate southeast within northwest flow aloft across our area.
However, run to run consistency in the models is not good, with
one run having a wave and precip and the next run nothing. This
leads to a low confidence forecast in regards to POPS. We'll have
to continue to monitor for some consistency which could provide
confidence in higher pops for a period or two. For now though will
keep POPS low with above normal temperatures to continue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1159 PM CDT Mon Aug 17 2020

VFR conditions are expected the next 24 hours at the KLBF and KVTN
terminals. Isolated showers are expected to develop 08Z-14Z east
of the KLBF and KVTN terminals. Isolated thunderstorms may develop in
the panhandle into southwest Nebraska late afternoon and evening.
Will not include mention in the KLBF TAF at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Roberg
Hazardous weather outlook, Aug 17, 1:41 PM MDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Mon Aug 17 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-181945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Mon Aug 17 2020 /141 PM MDT Mon Aug 17 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Slight chance for isolated thunderstorms this afternoon and
evening for areas west of Highway 61. Some thunderstorms could
become severe with large hail being the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

An isolated thunderstorm cannot be ruled out the next several
days, however most areas will remain dry. Organized severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Any reports of large hail or damaging wind gusts will be greatly
appreciated

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 18, 3:48 AM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 AM CDT Tue Aug 18 2020

NEZ005-181030-
Eastern Cherry-
448 AM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHERRY COUNTY...

At 448 AM CDT, a strong thunderstorm was located near Valentine,
moving southeast at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Valentine, Highway 97 crossing the Niobrara River and Schlagel Creek
State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 193 and 219.
 Highway 97 between mile markers 132 and 141.
 Highway 83 between mile markers 188 and 216.
 Highway 12 between mile markers 1 and 4.

LAT...LON 4283 10073 4293 10053 4268 10020 4251 10052
TIME...MOT...LOC 0948Z 325DEG 18KT 4283 10059

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:17 PM MDTSpecial Weather StatementLBFBox Butte28 min
Aug 18, 3:48 AM MDTSpecial Weather StatementLBFCherry42 min
Aug 18, 8:23 AM MDTSpecial Weather StatementLBFRock37 min
Aug 18, 9:23 AM MDTSpecial Weather StatementLBFLoup37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.